AHG-Cancer-Infographic

Could Cancer Treatment Affect Hearing Health?

Cancer itself is such an insidious disease and the treatment for cancer can take a severe toll on the body. One of the most underreported, yet prevalent side effects of cancer treatment, is hearing loss. Three widely utilized cancer agents are cisplatin, carboplatin, and mechlorethamine which work to kill cancer, but are severely ototoxic. They have been proven to cause hearing loss, tinnitus and/or dizziness in patients and oftentimes the damage is irreversible.

What Can I Do?

  Cancer treatment can be harmful to your body as well as your hearing. Many cancer treatment medications are ototoxic and can cause hearing loss.
As we continue to learn more about how cancer agents affect the auditory system, doctors are recommending that patients obtain a baseline audiogram before starting any sort of chemotherapy. Frequent monitoring of their hearing acuity throughout treatment will alert the doctors to any changes in their hearing health and intervention measures can be taken to prevent further damage. If you are a cancer survivor, or you are undergoing cancer treatment, call Advanced Hearing Group to schedule your exam.